Tennessee, 2019

Flash Flooding and Heavy Rain in Tennessee, June 7, 2019

June 7, 2019 · NWS MEG · 5 events in 1 county or zone

A slow moving front provided the focus for training storms capable of very high hourly rainfall rates over southwest Tennessee during the morning hours of June 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow moving front provided the focus for training storms capable of very high hourly rainfall rates over southwest Tennessee during the morning hours of June 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 6, 10:45 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 6, 10:45 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1145 PM CDT Thu Jun 6 2019

.UPDATE...

Updated to include 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 1139 PM CDT Thu Jun 6 2019/

UPDATE...corrected for grammatical error.

Latest surface analysis places a double barrel 1005mb surface low
over north Mississippi and the ArkLaTex. A large upper level low
was analyzed on GOES-16 Water Vapor Imagery over eastern Oklahoma
at this hour. The upper low is expected to slowly drift eastward
and into the Mid-South overnight. As it does, bands of heavy
rainfall will continue to lift and train northward across our
area. Training of showers and thunderstorms may cause flash
flooding or at least some nuisance flooding through the overnight
hours.

Latest SPC mesoanalysis shows PWAT values in excess of 2 inches
across the entire area, which is 99th percentile or 2 standard
deviations above our climatology. With a shortwave rotating
through the region overnight and broad southwest flow, very
efficient rainfall rates could produce another 1-3 inches of
rainfall for areas along and west of the Mississippi River. Went
ahead and bumped up QPF totals to reflect this. Will also add the
potential of flash flooding to the HWO through the overnight
hours, as some locations in eastern Arkansas have already received
1.5-2 inches from today's earlier rainfall. The surface low is
expected to lift northeast through tomorrow night with continuing
showers and thunderstorms possible.

AC3

PREV DISCUSSION... /issued 304 PM CDT Thu Jun 6 2019/

DISCUSSION...

Area of showers have continued to push north and east across the
forecast area this afternoon...with some breaks lasting an hour
or two over the far southeast and northwest counties. Visible
satellite showing some sun knocking on the southern counties but
CAPE values have only reached near 1200 j/kg as of 3pm. Current
temperatures are still in the 70s area wide due to precipitation
and winds are mainly southeast through south at 5-15 mph.

For tonight and tomorrow....the combination of an approaching
surface low in southern Mississippi and an upper level low moving
east through the Red River Valley will bring rounds of showers
and a few thunderstorms to the area for the next 24 hours. Rain at
times may be moderate to heavy at times and/or mixed with drizzle.
Have reduced thunderstorm chances though noon Friday just based
off persistent lack of instability. Afterwards midlevel lapse
rates and more frequent breaks in midlevel cloud cover may
contribute to better coverage...especially across the south and
west as the upper low moves over eastern Arkansas. A few of these
storms may produce strong wind gusts. Rainfall amounts of 1-2
inches will be the standard through tomorrow evening. Not much
diurnal change in temperatures are anticipated...with highs
Friday remaining below the seasonal average.

Saturday and Sunday...the aforementioned upper low is progged to
slowly fill as it stalls and takes up shop in the Tennessee River
Valley. Thus rain chances will continue both days with better
coverage east of the Mississippi River. Activity will also be more
diurnally driven. Breaks in the cloud cover should yield
afternoon CAPE amounts closer to 2000 j/kg...triggering better
storm coverage. However organization of convection will be weak
and likely more low-topped. Couldn't rule out a landspout/cold
air funnel though during this time frame. Temperatures will be
slightly warmer with readings topping out into the low and mid
80s...still below average. Lows will fall near 70F.

Monday through Wednesday...drier for the most part this period.
Models agree on a pattern change to a northwesterly flow aloft.
This will drive a cold front through the region Monday swapping
out the muggy 70F+ dewpoints to readings in the upper 50s. Quite
a change for this time of year. Coupled with highs in the low 80s
and the period becomes much more enjoyable. A few showers will
accompany the front Monday...with Tuesday looking dry area wide.
By Wednesday a passing shortwave in the Midwest may trigger a
shower across the north. Almost forgot...the drier air will allow
lows to fall into the low 60s for most.

JAB

&&

.AVIATION...
06z TAF Cycle

A mix of IFR and MVFR CIGs will persist throughout the next 24
hours as an upper low moves over the region. Thunder is ongoing
and will likely continue, with SHRA and lowered VSBY, through
tomorrow afternoon as elevated instability is present with surface
low transiting the region. Winds will vary in direction
throughout the period as this feature moves northeast. CIGs likely
to improve to all MVFR late in the period with the upper low
beginning to move out to the east.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 7, 2:11 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 AM CDT Fri Jun 7 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-081015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 AM CDT Fri Jun 7 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heavy rainfall sufficient to produce localized areas of flash
flooding will be possible today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Locally heavy rainfall will be possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The radar

The Memphis radar (KNQA), 32 km away, was scanning. The volume nearest the first event began at 08:13 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Shelby

When
June 7, 2:13 AM CST to 5:30 AM CST
Where
Shelby County, 1.31 mi WSW of Forest Hill to 0.61 mi SSW of Forest Hill
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
35.063, -89.792

Flooded roads in parts of Germantown.

Flash Flood, Shelby

When
June 7, 2:45 AM CST to 5:45 AM CST
Where
Shelby County, 3.13 mi S of Forest Hill to 2.09 mi W of Collierville Arpk
Cause
Heavy Rain
Property damage
$15,000
Reported by
NWS Employee
Coordinates
35.025, -89.777

Parking lot of apartment complex had water several inches deep.

Flash Flood, Shelby

When
June 7, 3:57 AM CST to 7:00 AM CST
Where
Shelby County, 2.14 mi SW of Forest Hill to 1.17 mi ESE of Capleville
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Broadcast Media
Coordinates
35.052, -89.801

Roads closed due to flooding. Several streets around southeast Memphis had several inches of water causing closures for a period of time. Wemberly Drive between Shelby Drive and Tumbler Ridge Lane. Winchester Road between Hacks Cross and Forest Hill Irene. Polar Avenue and International as well as Front Street and Nettleton were flooded. Several homes were flooded across portions of Germantown and Southeast Memphis.

Heavy Rain, Shelby

When
June 7, 4:00 AM CST to 4:10 AM CST
Where
Shelby County, 0.69 mi WNW of Germantown to 4.34 mi SE of Collierville
Reported by
COOP Observer
Coordinates
35.084, -89.831

Rainfall totals of 6.70 inches from southern sections of Shelby County. Three miles south of Germantown received 5.62 inches and 1.4 miles southeast of Collierville received 6.68 inches.

Flash Flood, Shelby

When
June 7, 4:00 AM CST to 7:00 AM CST
Where
Shelby County, 2.3 mi SW of Forest Hill to 1.81 mi SW of Forest Hill
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
35.047, -89.800

High water flooded cars up over their wheel wells at a car dealership. The dealership is located near Nonconnah Creek which rose to 27.5 feet setting a new high record.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827860, 827861, 827862, 827863, 827865.